Tornadoes · United States · Colorado · 2020

Unrated tornado, Wild Horse, Colorado, June 2, 2020

This Unrated tornado ran 0.1 miles across Cheyenne County on June 2, 2020, touching down at 1:31 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 2, 2020
Touchdown
1:31 PM MDT (19:31 UTC)
Lifted
1:34 PM MDT (19:34 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.1 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
38.973, -102.957
Lift-off point
38.973, -102.959
Record number
2006021331-01

What the Weather Service recorded

During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.||After the landspouts had ended, a weak front moving east across East Central Colorado caused a brief dust storm to occur south of Burlington near a feedlot.||During the late afternoon another round of thunderstorms developed west into Colorado from Kansas. A gust of 59 MPH was reported from one of these storms in Hale.

Brief landspout tornado observed by NWS employee and Viaero webcam. This is the first observed landspout of the day.

Brief landspout tornado observed by NWS employee and Viaero webcam.

Third brief landspout tornado observed by NWS employee and Viaero webcam. This one began as the second landspout tornado of the day was ending.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS GLD issued a tornado warning for this county at 19:26 UTC, 5 minutes before the tornado touched down, in force until 20:15 UTC.

Issued (UTC)ExpiredProductOffice
19:26 UTC20:15 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 2, 12:35 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 2, 12:35 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1235 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday through Tuesday)
Issued at 230 AM MDT Tue Jun 2 2020

An omega block, characterized by a pronounced ridge over the
central CONUS and troughing along the Pacific/Atlantic coasts,
will prevail over the CONUS this weekend and early next week,
with the Tri-State area situated on the WNW-NW periphery of the
ridge -- adjacent to cyclonic flow aloft over the Intermountain
West/Rockies. With this in mind, above normal temperatures are
anticipated to persist, along with a potential for convection
during the late aft/eve hours. At this range, convective
coverage/magnitude (and eastern extent thereof) cannot reasonably
be ascertained, other than to say that the relative best chance
appears to be in climatologically favored areas. The 00Z GFS/ECMWF
continue to suggest that a TC will develop in the Gulf of Mexico
this weekend -- tracking N into portions of the Southern Plains
and NNE-NE into the Central MS River Valley early-mid next week.
At this time, guidance suggests that impacts would remain well
east of the Tri- State area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020

For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...VINCENT
AVIATION...99
Hazardous weather outlook, Jun 2, 11:50 AM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1150 AM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1150 AM MDT Tue Jun 2 2020 /1250 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph and locally
heavy rainfall. The strong and sudden wind gusts could produce
blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated to near critical fire weather conditions are expected much
of far eastern Colorado during the afternoon hours on Saturday,
Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. We would
appreciate any severe weather reports via telephone and social media.

In the hours before

Special weather statement, Jun 2, 12:29 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1229 PM MDT Tue Jun 2 2020

COZ092-021845-
Cheyenne County CO-
1229 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10261 3891 10272 3895 10292 3904 10292
TIME...MOT...LOC 1828Z 294DEG 1KT 3901 10283

Newman
Special weather statement, Jun 2, 12:45 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Tue Jun 2 2020

COZ091-092-021900-
Kit Carson County CO-Cheyenne County CO-
1245 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kit Carson, or 20 miles south of Seibert. This storm
was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 10288 3904 10298 3916 10274 3899 10263
TIME...MOT...LOC 1845Z 254DEG 1KT 3901 10283

Newman
Special weather statement, Jun 2, 1:02 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 PM MDT Tue Jun 2 2020

COZ091-092-021915-
Kit Carson County CO-Cheyenne County CO-
102 PM MDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 102 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Bethune to 16 miles northwest
of Kit Carson. These storms were nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10237 3887 10299 3901 10306 3916 10245
TIME...MOT...LOC 1902Z 338DEG 2KT 3908 10251 3897 10295

Newman

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

7.5 hours before the tornado, 102 km from the path. June 2, 2020.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -238, lifted condensation level 3037 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -40 square meters per square second, 0 to 6 km bulk shear 5 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-238 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
5 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

4.5 hours after it, 102 km from the path. June 3, 2020.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5 joules per kilogram, CIN -65, lifted condensation level 3271 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-65 J/kg
Surface CAPE
175 J/kg
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.7 K/km

Open this sounding in Storm Lab

The surface observations

Burlington (ITR), 65 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:35 UTC340° 4 kt1016.6
17:40 UTC 1016.6
17:45 UTC290° 5 kt1016.6
17:50 UTC360° 5 kt1016.6
17:53 UTC944710° 7 kt1016.6
17:55 UTC10° 5 kt1016.6
18:00 UTC350° 2 kt1016.6
18:05 UTC0° 0 kt1016.6
18:10 UTC 1016.6
18:15 UTC40° 8 kt1016.3
18:20 UTC30° 9 kt1016.6
18:25 UTC30° 9 kt151016.3
18:30 UTC30° 11 kt161016.3
18:35 UTC330° 11 kt1016.3
18:40 UTC350° 11 kt171016.3
18:45 UTC330° 13 kt1016.3
18:50 UTC360° 11 kt171016.3
18:53 UTC9547350° 13 kt191016.3
18:55 UTC330° 13 kt1016.3
19:00 UTC350° 11 kt161016.3
19:05 UTC340° 11 kt171016.3
19:10 UTC20° 11 kt1016.3
19:15 UTC350° 9 kt1016.3
19:20 UTC320° 11 kt1016.3
19:25 UTC320° 13 kt191016.3
19:30 UTC9246320° 11 kt201016.3VCTS
19:45 UTC340° 13 kt1015.9
19:50 UTC330° 13 kt1015.9
19:53 UTC9148330° 10 kt191015.9VCTS
19:55 UTC330° 10 kt171016.3
20:05 UTC 1016.6
20:10 UTC320° 28 kt1016.6
20:15 UTC320° 23 kt301016.3
20:20 UTC330° 23 kt311016.6
20:25 UTC8843320° 24 kt371016.6TS
20:30 UTC320° 24 kt351016.9
20:35 UTC330° 22 kt281016.9
20:40 UTC330° 17 kt261017.3
20:45 UTC330° 22 kt1017.3
20:50 UTC330° 18 kt261017.3
20:53 UTC8646330° 17 kt291017.6TS
20:55 UTC340° 14 kt1017.6
21:00 UTC330° 11 kt161017.9
21:05 UTC340° 10 kt1018.3
21:15 UTC340° 7 kt1018.6
21:20 UTC310° 2 kt-RA
21:25 UTC -RA
21:30 UTC350° 10 kt-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the touchdown began at 19:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:13 UTCTORNADO12 Nne Wild HorseCheyenne, COBRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM. THIS IS THE FIRST OBSERVED OF THE DAY.
19:30 UTCTORNADO12 N Wild HorseCheyenne, COBRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM.
19:34 UTCTORNADO11 N Wild HorseCheyenne, COTHIRD BRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM. THIS ONE BEGAN AS THE SECOND ONE WAS ENDING.
19:55 UTCTORNADO14 N FirstviewCheyenne, COANOTHER LANDSPOUT INDICATED ON VIAERO WEBCAM IN NORTHERN CHEYENNE COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 2, 2020

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 21:13 PM MDTUnratedCheyenne, CO0.530
June 21:27 PM MDTUnratedCheyenne, CO1.130
June 21:52 PM MDTUnratedCheyenne, CO0.530
June 22:14 PM MDTUnratedKit Carson, CO1.130
June 23:02 PM MDTUnratedWallace, KS0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.